Alert archive / Alabama / River Flood Warnings in 2018
River Flood Warning 44, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Dec 28, 2018, 10:18 AM CST for 5 counties in Alabama. It took effect at Dec 28, 2018, 12:00 PM CST. It was in force for 18 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2018, 10:18 AM CST (16:18 UTC)
- In effect from
- Dec 28, 2018, 12:00 PM CST
- Expired
- Dec 29, 2018, 6:00 AM CST
- In force
- 18 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Jefferson County, AL, Marengo County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Black Warrior River at Bankhead Lock and Dam (BLDA1). The gauge peaked at 188.78 ft at Dec 28, 2018, 1:00 PM CST.
- Action stage
- 188 ft
- Minor stage
- 189 ft
- Moderate stage
- 196.5 ft
- Major stage
- 198 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02462501, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
478
WGUS44 KBMX 281618
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
1018 AM CST Fri Dec 28 2018
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Black Warrior River At Bankhead Lock and Dam Affecting Greene...
Hale...Jefferson...Marengo and Tuscaloosa Counties.
.Heavy rainfall of four to five inches has occurred along the Black
Warrior River over the past 24 hours and a flood warning is now in
effect at Bankhead Lock and Dam. River levels are forecast to stay near
flood stage this afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Saturday morning...or sooner if
conditions warrant.
&&
ALC063-065-073-091-125-290418-
/O.NEW.KBMX.FL.W.0044.181228T1800Z-181229T1200Z/
/BLDA1.1.ER.181228T1800Z.181228T1800Z.181229T0000Z.NO/
1018 AM CST Fri Dec 28 2018
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Black Warrior River At Bankhead Lock and Dam.
* until Saturday morning...or until the Warning is cancelled.
* At 9:30 AM Friday The stage Was 189 feet.
* Flood stage is 189 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage this
afternoon.
* Impact...At 180 feet...Flooding of farm land and low-lying wood
lands in the area occurs.
&&
LAT...LON 3345 8733 3328 8738 3324 8744 3327 8745
3337 8743 3348 8737
$$1 follow-up statement
346
WGUS84 KBMX 282040
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
240 PM CST Fri Dec 28 2018
...The flood warning is cancelled for the Black Warrior River At
Bankhead Lock and Dam...
...The flood warning continues for the Locust Fork At Sayre and
for Selden Lock and Dam...
.Rises continue along most of the Black Warrior River...and a Flood
Warning remains in effect for the Locust Fork at Sayre and at Selden
Lock and Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Saturday morning...or sooner if
conditions warrant.
&&
ALC063-065-073-091-125-282110-
/O.CAN.KBMX.FL.W.0044.000000T0000Z-181229T1200Z/
/BLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
240 PM CST Fri Dec 28 2018
The Flood Warning is cancelled for
The Black Warrior River At Bankhead Lock and Dam.
* At 1:30 PM Friday the stage was 188.7 feet.
* Flood stage is 189 feet.
* Forecast...The river crested near flood stage at 189 feet. The
river will remain between 188 and 189 feet the next day or two.
* Impact...At 189 feet...Flooding of farm land and low-lying wood
lands in the area occurs.
&&
LAT...LON 3345 8733 3328 8738 3324 8744 3327 8745
3337 8743 3348 8737
$$
ALC073-125-127-290839-
/O.EXT.KBMX.FL.W.0037.000000T0000Z-181231T0516Z/
/SAYA1.1.ER.181228T1717Z.181229T1200Z.181230T1716Z.NO/
240 PM CST Fri Dec 28 2018
...Flood Warning extended until Sunday evening...
The Flood Warning continues for
The Locust Fork At Sayre.
* until Sunday evening...or until the Warning is cancelled.
* AT 2:00 PM Friday the stage was 26.9 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 25 feet.
* Forecast...The river will continue rising to near 37.4 feet by
Saturday morning . The river will fall below flood stage late
Sunday morning.
* Impact...At 25 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$
ALC063-065-091-290839-
/O.EXT.KBMX.FL.W.0032.181229T0026Z-000000T0000Z/
/WLDA1.1.ER.181229T0026Z.190101T0600Z.000000T0000Z.NO/
240 PM CST Fri Dec 28 2018
The Flood Warning continues for
The Black Warrior River At Selden Lock and Dam.
* from this evening until further notice...or until the warning is
cancelled.
* At 2:15 PM Friday the stage was 86.9 feet.
* Flood stage is 90 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to
rise to near 101.7 feet by early Tuesday morning.
* Impact...At 102 feet...Residential flooding begins in the area.
Numerous cabins and trailers in Hale and Greene counties become
flooded. At 98 feet...Some cabins and trailers along the river
begin to flood.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 28, 6:03 AM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Dec 28, 6:03 AM CST, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 603 AM CST Fri Dec 28 2018 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today and Tonight. * Flash Flood Watch through 6 PM this evening. * RADAR and surface observations indicate a broad swath of 2-4" of rainfall with locally higher amounts has fallen overnight across the area. Heaviest totals around 4-6" have favored the far southwest, particularly along and north of the I-59 corridor. * Travelers should exercise caution on roadways today as ponding of water and tire spray will cause hazardous driving conditions. Drivers should not attempt to drive through flooded roadways. Turn Around...Don't Drown. Periods of moderate to heavy rainfall are expected to continue into the morning hours and move from west to east throughout the afternoon. An additional 1-3" with locally heavier amounts in training showers/storms is expected with this system, which is being actively replenished by Gulf moisture via a 40+ kt 925-850mb low- level jet. Heaviest activity should continue to follow the axis of low-level confluence where PWs remain ~1.7-1.8". High rainfall rates (2-3" per hour) are being aided by convection via MUCAPE values ~500- 1,000 J/kg & 50-60 kts effective shear. With convective parameters in place, a few stronger storms are possible and should favor areas across the south where greatest instability values will reside. Given RADAR trends, forecast expectations involve an eastward progression of the mesoscale convective system (MCS) with the leading edge approaching the I-85 corridor around 8-9 AM. Light to moderate stratiform rain will continue to fall a few hours thereafter. Cloud-to-ground lightning is also a threat in areas of stronger thunderstorm activity and in areas of heavier stratiform rain. Anyone outside should exercise caution and seek shelter if lightning is in the area. The MCS will continue to move east/southeastward into the evening hours, decreasing in coverage and intensity after 6 PM today. Cooler and drier air will advect in from the northwest and provide a period of stable conditions into the overnight hours. However, light rain showers may linger in our far southeast counties during this time as the convergence axis stalls out along the Gulf Coast. Mid/upper-level flow is expected to generally remain in a southwesterly component after this mid-level disturbance exits to the northeast. Thus, this pattern will favor isentropic ascent to increase rain chances along our southern counties heading into Saturday. 40/Sizemore .LONG TERM... Saturday and Sunday. After a brief respite Saturday morning, the next wave will begin to move into the area. Southerly flow increases across the region by late Saturday morning and will begin to increase rain chances from south to north through the afternoon. Best chances will be in the south by the afternoon and into the evening. Locations in the northeast will be likely dry through the daylight hours. This southerly flow will push a warm front back to the north on Sunday and will be north of the area by sunday night. This will cause lows to occur generally around midnight before rising through the overnight. Showers and isolated thunderstorms will be possible along and south of the warm front through the timeframe. 16 Monday through Tuesday night. Rain looks to be the common theme in the long term forecast for Central Alabama with the next chance of rain-free conditions begins sometime late next week. A surface low originating from the Mexican plateau will propagate to the northeast towards the Great Lakes region during the Monday/Tuesday morning time frame. Low level jet influence, warm advection and frontal lifting associated with this feature will allow for higher end categorical PoPs during this time. Cannot rule out a slight chance of an embedded thunderstorm as surface dewpoints will be higher. A weak frontal boundary will pass through early Tuesday morning cooling temperatures. Rain starts to taper off a bit on during the day on Tuesday however another system originating in the Gulf will act to increase rain chances overnight. Wednesday through Friday morning. A surface low begins to develop in the northwestern Gulf Wednesday and moves northeast across the northwest Florida panhandle into southern Georgia. Weak lifting from this features will allow for more rain across the area on Wednesday and Thursday. Currently guidance is not as consistent regarding the timing of the surface low and the upper level counterparts. This will have to be closely monitored as overnight lows during this time will need to be amended in order to determine the state of any wrap around moisture associated with this next system. This features looks to be out of the area sometime on Friday. 07 && .AVIATION... 12Z TAF Discussion. Main line of storms through BHM, TCL and EET. Rain stretches back to just west of TCL, so impacts at airports will continue through 15 to 18Z in the north and 21Z in the south. Once the rain clears there will be some improvement and VFR may develop in the north and briefly in the south. With a limited amount of dry time in the south, patchy fog/low clouds will likely develop after 6Z. 16 && .FIRE WEATHER... Widespread rainfall will persist across the area through midday. Rainfall amounts by midday Friday will be in the 2 to 4 inch range. Low clouds and fog may be present Friday night into Saturday morning as plenty of low level and ground moisture will still be available. After a brief respite late Friday into Saturday, another period of wet and unsettled weather is expected by late in the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 64 40 55 45 56 / 100 10 10 50 60 Anniston 66 43 58 48 59 / 100 10 20 70 60 Birmingham 64 42 56 48 59 / 90 10 30 60 70 Tuscaloosa 65 42 55 47 59 / 60 10 40 70 70 Calera 65 44 57 48 60 / 90 10 40 70 70 Auburn 66 52 62 53 63 / 100 40 60 60 70 Montgomery 69 52 63 54 66 / 100 40 60 70 70 Troy 69 56 65 57 69 / 100 60 60 60 70 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through this afternoon for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Greene...Hale...Jefferson... Lee...Lowndes...Macon...Marengo...Montgomery...Perry...Pike... Randolph...Russell...Shelby...St. Clair...Sumter...Talladega... Tallapoosa...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Dec 28, 3:52 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 352 AM CST Fri Dec 28 2018 ALZ011>015-017>050-291300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 352 AM CST Fri Dec 28 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. The moderate to heavy rainfall will continue through the afternoon afternoon and may lead to flash flooding, especially in low lying and poor drainage areas. Minor rises on area rivers and waterways are expected as well, in addition to rises along flashy creeks and rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Rises along the rivers are expected to last through the end of the year. Please refer to river flood warnings, statements, and advisories for the latest information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this afternoon.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 6:43 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Pickens, Winston | 2 hr |
| Dec 27, 6:56 PM CST | Areal Flood Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 2 hr |
| Dec 27, 7:33 PM CST | River Flood Warning | BMX | Dallas, Perry | 6 days |
| Dec 27, 7:40 PM CST | Areal Flood Advisory | BMX | Fayette, Greene, Hale, Lamar, Marengo, Marion and 5 more | 2 hr |
| Dec 27, 8:28 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter, Tuscaloosa | 4 days |
| Dec 27, 8:52 PM CST | Areal Flood Advisory | BMX | Bibb, Blount, Jefferson, Perry, Shelby, Talladega and 1 more | 53 min |
| Dec 27, 9:42 PM CST | Areal Flood Advisory | BMX | Greene, Hale, Marengo, Sumter | 3 hr |
| Dec 27, 11:04 PM CST | Flash Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 6 hr |
| Dec 28, 1:36 AM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 6 hr |
| Dec 28, 2:52 AM CST | Special Weather Statement | BMX | Marengo | 23 min |
| Dec 28, 3:10 AM CST | Areal Flood Advisory | BMX | Barbour, Bullock, Chambers, Lee, Macon, Pike and 1 more | 3 hr |
| Dec 28, 6:24 AM CST | Areal Flood Advisory | BMX | Blount, Chilton, Jefferson, St. Clair, Shelby | 3 hr |
| Dec 28, 6:38 AM CST | Areal Flood Advisory | BMX | Autauga, Elmore, Montgomery | 3 hr |
| Dec 28, 7:24 AM CST | River Flood Warning | BMX | Jefferson | 3 hr |
| Dec 28, 7:43 AM CST | Areal Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 6 hr |
| Dec 28, 8:13 AM CST | Areal Flood Warning | BMX | Shelby | 6 hr |
| Dec 28, 8:31 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Tuscaloosa | 26 hr |
| Dec 28, 9:37 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 3 days |
Nearby
River Flood Warnings in Alabama, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.